Hail, Tishomingo
- When
- February 26, 5:20 PM CST to 5:25 PM CST
- Where
- Tishomingo County, 0.69 mi S of Carter Branch
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 34.660, -88.170
Multiple reports of quarter sized hail in the Carters Branch area.
A slowly sinking cold front provided lift for thunderstorm development during the evening hours across north Mississippi. Partial clearing of skies prior to the frontal arrival resulted in moderate destabilization.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MEG wrote it up.
A slowly sinking cold front provided lift for thunderstorm development during the evening hours across north Mississippi. Partial clearing of skies prior to the frontal arrival resulted in moderate destabilization. Climatologically, February is cooler, which increases confidence in very cold air aloft. The lift from the front, an unstable environment, and cold air aloft raised a primary concern for large hail. Elevated MUCAPE values (up to 1500 J/kg) and steep lapse rates resulted in hail up to golf ball size to occur.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Feb 26, 4:53 PM CST, 27 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Memphis TN 453 PM CST Thu Feb 26 2026 ...New AVIATION... .KEY MESSAGES... Issued at 452 PM CST Thu Feb 26 2026 - Scattered to numerous showers and thunderstorms will redevelop this afternoon into this evening, and a few storms south of a Tupelo to Clarksdale line could be severe. - Dry and warm conditions return Friday and will last through Saturday with highs in the 60s and 70s. - Unsettled weather will return early next week as a front stalls across the region with chances for showers and a few thunderstorms each day. && .MESOSCALE UPDATE FOR SEVERE STORM POTENTIAL... Issued at 1250 PM CST Thu Feb 26 2026 A slow-moving cold front is located across north MS early this afternoon. Latest satellite imagery indicates some breaks in the clouds which has helped to destabilize the airmass. Latest mesoanalysis indicates around 1500 J/kg of SBCAPE along and south of a TUP to CKM line. A shortwave with a 70 kt mid-level speed max is moving into the Red River Valley. As this feature approaches, lift will increase across the region, and convection will start to develop. Latest CAM guidance points to around 4 pm for initiation time. Model soundings look favorable for large hail up to size of golfballs and damaging winds to 60 mph, and storm mode is expected to be supercells initially. Weak boundary layer winds should keep the tornado threat low. The unidirectional hodograph should favor splitting storms. Storms could merge into line segments before exiting around 10 pm. && .DISCUSSION... (This afternoon through next Wednesday) Issued at 1037 AM CST Thu Feb 26 2026 A weak cold front is moving slowly through the Mid-South this morning. At 10 am the front stretched roughly along the TN/MS border into east-central Arkansas. The initial shortwave is pushing into Middle TN and Alabama, along with most of the shower and thunderstorm activity. Overall, it is fairly quiet across the Mid-South at this time. Cooler temps in the upper 40s and lower 50s, along with some patchy fog can be found north of the front with mild and warm conditions to the south across north MS. The main concern today is severe storm development across parts of north MS. The front will continue to sag south through the day. Some partial clearing in the vicinity of the front will lead to a decent amount of destabilization this afternoon. The 12Z HREF mean SBCAPES , though the extent of which is in question. The 12z CAMs show a varying degree of surface-based instability ranging from 500 to 1500 J/kg. Mid-level lapse rates are also expected to be quite steep at 7+ C/km and deep-layer shear will be fairly strong at about 50 kts. Meanwhile, the next shortwave will be moving through the Red River Valley with lift overspreading the frontal zone as the right entrance region of the upper jet approaches. This should help kick off a few storms along the slow-moving front. There is a chance these storms could be severe with large hail the size of quarters and damaging wind gusts to 60 mph. The main threat area is south of a Tupelo to Clarksdale line with a timing window of 3 pm to 9 pm. Precipitation chances will wind down across north MS by midnight as weak high pressure builds in. Light winds and clearing skies will likely lead to fog development across the area, especially across northern sections. Friday and Saturday will be mostly sunny and warm. Lows will start in the 40s both days and warm into the upper 60s and lower 70s on Friday and the lower to mid 70s on Saturday. Winds will be light both days as well. The pattern turns unsettled Sunday into next week. A cold front will push south into the region on Sunday with a chance of showers returning mainly over western and northern sections of the Mid-South. This front will likely stall over the area through Monday or Tuesday and then lift back north as a warm front by Wednesday as an upper-low moves out of the Southwest US. Higher precip chances will tend to be across northern sections of the Mid-South through the period, though it will be highly dependent on the location of the front and the disturbances moving through the zonal flow aloft. Temperatures will generally be above normal through the period. Temperatures during the Sunday-Tuesday period will be highly dependent on the location of the front. Locations to the north of the front will likely be cool with readings in the 50s. South of the front will be very warm with highs in the 70s. Once the front moves north of the region by midweek, everyone will be warm with highs into the 70s. && .AVIATION... (00Z TAFS) Issued at 452 PM CST Thu Feb 26 2026 VFR conditions are expected into the overnight hours at all sites beside TUP, where SHRA/TSRA will linger and MVFR cigs will develop along a frontal boundary pushing through north MS. After midnight to near sunrise, patchy to locally dense fog appears increasingly likely. Category drops at MKL/JBR do appear likely, with conditions improving between 14Z and 16Z. Otherwise, VFR for the remainder of the airspace through the remainder of the current TAF period with variable winds by the afternoon. && .FIRE WEATHER... Issued at 1037 AM CST Thu Feb 26 2026 No fire weather concerns for the foreseeable future. Conditions will dry out by Saturday with minimum relative humidity values falling below 40%. However, recent rains and generally light winds in the driest locations will limit any fire danger concerns. && .MEG WATCHES/WARNINGS/ADVISORIES... AR...None. MO...None. MS...None. TN...None. && PUBLIC FORECAST...SJM AVIATION...CMA
Special Weather Statement
National Weather Service Memphis TN
451 PM CST Thu Feb 26 2026
MSZ002-003-013-014-262315-
Lafayette MS-Marshall MS-Union MS-Benton MS-
451 PM CST Thu Feb 26 2026
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN LAFAYETTE...WESTERN
UNION...SOUTHEASTERN MARSHALL AND SOUTH CENTRAL BENTON COUNTIES
THROUGH 515 PM CST...
At 451 PM CST, Doppler radar was tracking a strong thunderstorm near
Laws Hill, or 10 miles south of Wall Doxey State Park, moving east at
35 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Bethlehem, Cambridge, Pinedale, Laws Hill, Etta, Hickory Flat,
Abbeville, Malone, Winborn, Blackwater, Keel, Poolville, Burt,
College Hill Station, College Hill, Spraggins, and Cornersville.
This includes Interstate 22 in Mississipppi between mile markers 44
and 54.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3442 8961 3460 8961 3465 8916 3438 8910
TIME...MOT...LOC 2251Z 270DEG 32KT 3452 8952
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
SchlessigerSpecial Weather Statement
National Weather Service Memphis TN
503 PM CST Thu Feb 26 2026
MSZ002>004-262330-
Tippah MS-Marshall MS-Benton MS-
503 PM CST Thu Feb 26 2026
...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL MARSHALL...
SOUTHWESTERN TIPPAH AND SOUTHERN BENTON COUNTIES THROUGH 530 PM
CST...
At 503 PM CST, Doppler radar was tracking a strong thunderstorm near
Snow Lake Shores, or 12 miles east of Holly Springs, moving east at
40 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Ripley, Blue Mountain, Gravestown, Potts Camp, Falkner, Murry,
Whitten Town, Spring Hill, Pine Grove, and Bethel.
This includes Interstate 22 in Mississipppi between mile markers 39
and 41.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3466 8935 3479 8933 3486 8887 3462 8892
TIME...MOT...LOC 2303Z 270DEG 36KT 3474 8923
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
SchlessigerSpecial Weather Statement
National Weather Service Memphis TN
508 PM CST Thu Feb 26 2026
MSZ006-262345-
Tishomingo MS-
508 PM CST Thu Feb 26 2026
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL TISHOMINGO COUNTY
THROUGH 545 PM CST...
At 508 PM CST, Doppler radar was tracking a strong thunderstorm over
Midway, or 7 miles northwest of Tishomingo State Park, moving east at
30 mph.
HAZARD...Wind gusts up to 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Iuka, Tishomingo, Midway, Paden, Oldham, Mingo, Holcut, Petertown,
and Carter Branch.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3463 8813 3465 8833 3474 8833 3474 8834
3479 8834 3479 8811
TIME...MOT...LOC 2308Z 273DEG 26KT 3470 8826
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
SchlessigerSpecial Weather Statement National Weather Service Memphis TN 515 PM CST Thu Feb 26 2026 MSZ002-013>015-262345- Lafayette MS-Pontotoc MS-Marshall MS-Union MS- 515 PM CST Thu Feb 26 2026 ...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN LAFAYETTE... SOUTHWESTERN UNION...NORTHWESTERN PONTOTOC AND SOUTHEASTERN MARSHALL COUNTIES THROUGH 545 PM CST... At 515 PM CST, Doppler radar was tracking a strong thunderstorm over Cambridge, or 13 miles northeast of Oxford, moving east at 30 mph. HAZARD...Half inch hail. SOURCE...Radar indicated. IMPACT...Minor hail damage to vegetation is possible. Locations impacted include... New Albany, Ecru, Cambridge, Pinedale, Etta, Shari, Hortontown, Martintown, Keel, Poolville, Esperanza, Old Myrtle, Ingomar, Burt, Pumpkin Center, Bald Hill, Buchannan, Cornersville, Beacon Hill, and Glenfield. This includes Interstate 22 in Mississipppi between mile markers 58 and 67. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. && LAT...LON 3442 8946 3456 8941 3453 8895 3431 8900 TIME...MOT...LOC 2315Z 281DEG 27KT 3446 8932 MAX HAIL SIZE...0.50 IN MAX WIND GUST...<30 MPH CJC
The Columbus AFB radar (KGWX), 86 km away, was scanning. The volume nearest the first event began at 23:19 UTC.
15 hail, 1 thunderstorm wind. Local standard time, as filed.
Multiple reports of quarter sized hail in the Carters Branch area.
Quarter sized hail on the north side of Booneville.
Golf ball sized hail in Dumas.
Half dollar size hail reported.
Quarter sized hail in Thyatira.
Quarter sized hail on Pamela Street.
Half-dollar sized hail off of Heafner Road.
A small tent greenhouse was damaged near Etta.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Mississippi in 2026Every state in 2026This day in weather historyWarnings in Mississippi, February 2026
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1317151, 1317153, 1317154, 1317155, 1317157, 1317161, 1317163, 1317175, 1317166, 1317167, 1317168, 1317172, 1317174, 1317173, 1317170, 1317179.